Managing Addiction – Opioids

By Gemma
prescription med image

Opioids

Withdrawal from an opioid can have a variety of side effects which may include a combination of the following:

  • Shivers
  • Diarrhoea and or Nausea and vomiting
  • Muscle aches
  • Difficulty sleeping
  • Sweating
  • Widespread or increased pain
  • Irritability and agitation

Other signs and symptoms include restlessness, a runny nose, yawning, palpitations, anxiety, muscle spasms, tremor, general weakness, abdominal cramps, and increased blood pressure and heart rate.

Slow Reduction

To minimise the risk of withdrawal reactions, the dose of opioids should be reduced slowly. This can take weeks or months, depending on individual response and the dose taken.  

You should not stop suddenly taking your medicine or self-medicate to overcome your withdrawal. Self-medication with opioids can result in overdose and potentially death.

How do you know you have an Addiction?

Signs that you may be addicted to opioids can include the following:

  • Craving for the medicine
  • Feeling that you need to take more medicine than prescribed or as instructed on the pack
  • Feeling that you need to take additional medicines containing opioids or other pain relief medicines to achieve the same relief
  • Taking opioid medicines for reasons other than pain relief: for instance, to help with anxiety or stress or to help you sleep and be calm
  • Experiencing withdrawal side effects when you stop taking the medicine suddenly 

Wanting to stop?

It is important to get the right help and support when you are ready to stop taking your medicine so a withdrawal plan can be put in place. 

Treatment will depend on your personal circumstances and what you are addicted to. You may wish to start by contacting your GP or a local substance misuse service or by seeking support through personal counselling and accessing talking therapies to understand your addiction. 

Further support available from https://ukna.org